NAFDAC alerts Nigerians to recalled eye drop
The National Agency for Food and Drugs Administration and Control (NAFDAC) has alerted Nigerians to the recalled EzriCare and Delsam Pharma Artificial Tears eye drops.
The recall is contained in a public alert with No: 008/2023 signed by NAFDAC Director-General, Prof. Mojisola Adeyeye, in Abuja on Sunday.
She said that the eye drop was recalled in February due to suspected contamination with pseudomonas aeruginosa, a highly resistant bacterium.
According to her, since the recall, the U.S. Centre for Disease Control (CDC) has reported 68 patients across 16 states with health problems from the bacteria, including eye infections.
Other problems associated with the eye drop were permanent loss of vision, surgical removal of eyeballs and a case of death with a “bloodstream infection”.
The NAFDAC boss said that laboratory testing identified the bacteria in opened EzriCare bottles from multiple sources according to the CDC.
She stated that unopened bottles are currently being examined to check whether contamination occurred during manufacturing.
Pseudomonas is a type of bacteria (germ) that is found commonly in the environment, like in soil and in water.
The bacteria that most often causes infections in humans is called Pseudomonas aeruginosa, which can cause infections in the blood, lungs (pneumonia), or other parts of the body after surgery.
“Signs of infection include yellow, green, or clear discharge from the eye, discomfort or pain, redness, blurry vision and increased sensitivity to light.
“Artificial tears (carboxymethylcellulose sodium), Lubricant Eye Drops are used as a protectant against further irritation or to relieve dryness of the eye for the temporary relief of discomfort due to minor irritations of the eye, or to exposure to wind or sun.
“Although the products are not in NAFDAC database, importers, distributors, retailers and consumers are therefore advised to exercise caution and vigilance within the supply chain.
“Importation, distribution, sale and use of the above mentioned products must be avoided. All medical products must be obtained from authorized/licensed suppliers. The products’ authenticity and physical condition should be carefully checked.
“Members of the public in possession of the above listed products are advised to discontinue sale or use and submit stock to the nearest NAFDAC office.”
She said that if someone has used these products or suffered any adverse reaction/event after use, such person should seek immediate medical attention.
She also advised healthcare professionals and consumers to report any suspicion or adverse drug reaction caused by substandard and falsified medicines to the nearest NAFDAC office.
”The public is urged to report any adverse effect to NAFDAC on 0800-162-3322 or via email: email@example.com.”
NAFDAC encourages healthcare professionals and patients to report adverse events or side effects related to the use of medicinal product through the use of NAFDAC E-reporting platforms available on the agency website.
The E-reporting platforms mentioned in the alert are: www.nafdac.gov.ng.
Med- safety application available for download on android and IOS stores and via e-mail on firstname.lastname@example.org